This is an excellent question that needs to be individualized for your child with food allergies, your physician and yourself. This should be spelled out clearly in the Food Allergy Anaphylaxis Treatment Plan. It would be best to discuss this issue with your healthcare provider regarding the use of Benadryl if she ate something containing one of her food allergens and is not having symptoms to determine what should be written on the action plan. This is not the same for every person with food allergies. This recommendation for your daughter may have changed.
Since we are discussing food allergy anaphylaxis plans, the use of epinephrine should be discussed since this is the main therapy for anaphylaxis. The history of previous and significant allergic reactions to foods is critical here. In some circumstances, it may be very beneficial to treat with epinephrine even if anaphylaxis is not occurring, such as when anaphylaxis is likely to develop after an exposure or when it may be difficult to determine by the observer (e.g., school nurse, health aide). The food allergy action plan provides options that can be selected at the physician’s discretion to address these possibilities.
There may be situations in which the healthcare provider may consider recommending epinephrine to be administered immediately after a definite food allergen ingestion before symptoms occur because severe reactions can occur suddenly without significant warning signs. For example, if the child has a history of a very severe anaphylaxis, such as respiratory distress, hypoxia (low oxygen levels in the blood), hypotension (low blood pressure), or neurologic compromise after exposure to specific food allergens, the healthcare provider may recommend that epinephrine be administered immediately after a likely food allergen ingestion before symptoms develop, because severe reactions can progress rapidly. Other examples would include a child who has a history of repeated anaphylaxis with exposure to a specific food allergen or a child with a history of significant reactions with trace exposures to a given food allergen.
If your child's doctor does recommend giving an antihistamine as part of the treatment plan, Benadryl is not recommended because of the possible side effects.
All these issues need to be taken into consideration when the written anaphylaxis treatment plan is developed and distributed to the family, other caregivers, school personnel and others.